Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.
ECG rhythm strip interpretation
Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)
Method
Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.
Prioritization & delegation
Method
Ask what will harm the patient soonest if nothing is done.
Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
Assess before you act unless it is an emergency; then choose the step the others depend on.
For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.
Infection control & patient safety
Method
Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.
Lab values & electrolytes
Method
Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
Link the value to its typical signs and to the drugs and conditions that cause it.
Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.
2Practice problems
1.Nursing fundamentalsMedium
How does a nursing diagnosis differ from a medical diagnosis?
AIt describes the patient's response to a health problem
BIt names the disease or pathology that causes the patient's symptoms
CIt is only used after surgery
DIt is made by the doctor and copied by the nurse
2.Nursing fundamentalsHard
Which measure is most important in protecting a patient with severe neutropenia from infection?
AGiving the patient a high-protein diet with extra vitamin supplements
BKeeping the room door open for fresh air
CTaking the temperature every hour
DStrict hand hygiene by everyone who enters the room
3.Clinical nursingMedium
Which oxygen device delivers a precise, fixed concentration of oxygen?
ANon-rebreathe mask
BSimple face mask
CVenturi mask
DNasal cannula
4.Clinical nursingHard
Why are liquid medicines for nasogastric tubes drawn up in dedicated enteral (oral) syringes rather than IV syringes?
AEnteral syringes keep the medicine sterile
BTo prevent accidental intravenous administration
CIV syringes cannot hold liquid medicines
DEnteral syringes measure doses less accurately
5.Arterial blood gas interpretationMedium
Practice values: Na⁺ 136 mmol/L, glucose 23 mmol/L and urea 8.7 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.
Na⁺ 136 mmol/Lglucose 23 mmol/Lurea 8.7 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard
A practice gas shows a metabolic acidosis: pH 7.32, PaCO₂ 32 mmHg (4.3 kPa), HCO₃⁻ 16 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.
pH 7.32PaCO₂ 32 mmHg (4.3 kPa)HCO₃⁻ 16 mmol/L
1appropriate compensation
2added respiratory acidosis
3added respiratory alkalosis
7.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: very limited; moisture: occasionally moist; activity: chairfast; mobility: very limited; nutrition: excellent; friction and shear: no apparent problem. Find the Braden total B.
6–23
B =
8.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). The team aims for a mean arterial pressure of at least 70 mmHg. A patient’s systolic pressure is 106 mmHg. Using MAP = (SBP + 2·DBP)/3, what is the lowest diastolic pressure DBP that still gives a MAP of 70 mmHg?
Practice exercise (made-up values, not clinical guidance). A 58 kg adult (BMI below 30) needs 35 kcal/kg/day. The tube feed provides 1 kcal/mL and runs by pump for 24 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.
Practice exercise (made-up values, not clinical guidance). A 47 kg adult receives 1000 mL of parenteral nutrition containing 20% dextrose, infused over 24 hours. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.
47 kg1000 mLdextrose 20%24 h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.
lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
1sinus arrhythmia
2atrial fibrillation
3sinus rhythm with PVCs
4atrial flutter, 2:1 conduction
12.ECG rhythm strip interpretationHard
This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.
lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
1third-degree (complete) AV block
2second-degree AV block type I (Wenckebach)
3second-degree AV block type II
4first-degree AV block
13.Prioritization & delegationMedium
Four hours after thyroid surgery, which patient finding should the nurse act on first?
AA request to sit up to drink
BA voice that is getting hoarser, with new noisy breathing
CPain at the incision of 4/10
DA small amount of serous drainage visible on the neck dressing
14.Prioritization & delegationHard
An RN has five patients and a nursing assistant. One patient has just become short of breath. Which task should the RN delegate so that the RN can go to that patient?
AMorning vital signs on the four stable patients
BExplaining the new diagnosis to the breathless patient’s family
CAssessing the breathless patient’s lung sounds
DGiving the breathless patient’s IV furosemide
15.Infection control & patient safetyMedium
A patient with delirium is at risk of falls and of pulling out lines. Which option is less restrictive than restraints?
AA sedative given every few hours as needed
BA trained sitter or video monitoring with staff nearby
CA vest restraint applied for the whole night
DFour side rails raised and the door closed so the patient stays in bed
16.Infection control & patient safetyHard
A handwritten order is hard to read, and the nurse is not sure of the drug name. What should the nurse do?
AAsk a colleague to guess what it says
BContact the prescriber to clarify before giving anything
CChoose the drug that seems most likely from the diagnosis
DHold the drug until the next day without telling anyone
17.Lab values & electrolytesMedium
A patient with acute pancreatitis has muscle twitching and numbness around the mouth. Which laboratory value should the nurse check?
ASerum chloride
BSerum sodium
CSerum calcium
DSerum amylase
18.Lab values & electrolytesHard
An aPTT result is extremely high, but the nurse learns that the sample was taken from the arm where the heparin infusion runs. What is the best action?
AAccept the result and halve the infusion rate
BGive protamine at once to reverse the heparin
CRequest a new sample from the opposite arm before the dose is adjusted
DStop the heparin infusion permanently and inform the provider
3Solutions
1.Nursing fundamentals
Answer: A · It describes the patient's response to a health problem
Why this is the answer
A medical diagnosis names the disease, such as pneumonia. A nursing diagnosis describes the patient's needs or responses, such as impaired gas exchange or risk of falls, which nursing care addresses.
Answer
A · It describes the patient's response to a health problem
2.Nursing fundamentals
Answer: D · Strict hand hygiene by everyone who enters the room
Why this is the answer
A neutropenic patient cannot fight infection well, and hand hygiene is the key protective measure. Other steps include a single room and keeping away visitors who are unwell.
Answer
D · Strict hand hygiene by everyone who enters the room
3.Clinical nursing
Answer: C · Venturi mask
Why this is the answer
A Venturi mask entrains a set amount of room air, giving a fixed oxygen percentage regardless of the patient's breathing pattern. This makes it useful for patients at risk of hypercapnia.
Answer
C · Venturi mask
4.Clinical nursing
Answer: B · To prevent accidental intravenous administration
Why this is the answer
Giving an oral or enteral medicine intravenously can be fatal. Enteral syringes with non-IV connectors, such as ENFit, make this wrong-route error much less likely.
Answer
B · To prevent accidental intravenous administration
5.Arterial blood gas interpretation
Answer: Osm = 304 mOsm/kg
Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.
Calculated osmolality
Osm = 2·136 + 23 + 8.7 = 303.7 ≈ 304 mOsm/kg
Answer
Osm = 304 mOsm/kg
6.Arterial blood gas interpretation
Answer: appropriate compensation
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Expected PaCO₂
1.5·16 + 8 = 32 → 30–34 mmHg
Compare
measured: 32 mmHg → appropriate compensation
Answer
appropriate compensation
7.Clinical assessment scores
Answer: B = 16
Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.
Score each subscale
sensory perception: very limited → 2
moisture: occasionally moist → 3
activity: chairfast → 2
mobility: very limited → 2
nutrition: excellent → 4
friction and shear: no apparent problem → 3
Add
Braden total = 2 + 3 + 2 + 2 + 4 + 3 = 16
Answer
B = 16
8.Clinical assessment scores
Answer: DBP = 52 mmHg
Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.
Rearrange
DBP = (3·MAP − SBP)/2
Substitute
DBP = (3·70 − 106)/2 = 104/2 = 52 mmHg
Answer
DBP = 52 mmHg
9.Enteral & parenteral nutrition calculations
Answer: R = 85 mL/h
Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Energy needed
E = 35·58 = 2030 kcal/day
Daily volume
V = 2030/1 = 2030 mL/day
Pump rate
R = 2030/24 = 84.58 ≈ 85 mL/h
Answer
R = 85 mL/h
10.Enteral & parenteral nutrition calculations
Answer: GIR = 2.96 mg/kg/min
Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Dextrose in the bag
20·1000/100 = 200 g = 200 000 mg
Minutes of infusion
24·60 = 1440 min
Glucose infusion rate
GIR = 200 000/(47·1440) = 2.955 ≈ 2.96 mg/kg/min
Answer
GIR = 2.96 mg/kg/min
11.ECG rhythm strip interpretation
Answer: atrial fibrillation
Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.
Five steps
1. Rate: 9 QRS complexes in 6 s, × 10 = 90 per minute.
2. Rhythm: irregularly irregular, R–R from 0.42 to 0.74 s with no pattern.
3. P waves: none; the baseline shows small irregular fibrillatory waves.
4. PR interval: not measurable.
5. QRS: 0.08 s, narrow (below 0.12 s).
Interpretation
atrial fibrillation
Answer
atrial fibrillation
12.ECG rhythm strip interpretation
Answer: second-degree AV block type II
AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.
Five steps
1. Rate: 4 QRS complexes in 6 s, × 10 = 40 per minute.
2. Rhythm: the P waves are regular; R–R is regular except for a long pause where a QRS is missing.
3. P waves: upright and regular (P–P 0.84 s, 71 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: constant at 0.18 s in the conducted beats.
5. QRS: 0.08 s, narrow (below 0.12 s).
Interpretation
second-degree AV block type II
Answer
second-degree AV block type II
Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.
13.Prioritization & delegation
Answer: B · A voice that is getting hoarser, with new noisy breathing
Why this is the answer
Increasing hoarseness and noisy breathing can mean swelling, bleeding or nerve injury affecting the airway. This must be assessed at once and escalated. Mild pain and a small amount of serous drainage are expected.
Answer
B · A voice that is getting hoarser, with new noisy breathing
14.Prioritization & delegation
Answer: A · Morning vital signs on the four stable patients
Why this is the answer
Routine vital signs on stable patients can be delegated, freeing the RN to assess and treat the unstable patient. Assessment, IV medication and explaining a new diagnosis stay with the RN.
Answer
A · Morning vital signs on the four stable patients
15.Infection control & patient safety
Answer: B · A trained sitter or video monitoring with staff nearby
Why this is the answer
Close observation by a sitter or video monitoring allows staff to step in quickly, without restricting the patient. It is often combined with reorientation and family presence.
Answer
B · A trained sitter or video monitoring with staff nearby
16.Infection control & patient safety
Answer: B · Contact the prescriber to clarify before giving anything
Why this is the answer
Illegible or unclear orders are clarified directly with the prescriber. The nurse never guesses, and a held dose is reported so treatment is not missed.
Answer
B · Contact the prescriber to clarify before giving anything
17.Lab values & electrolytes
Answer: C · Serum calcium
Why this is the answer
In severe pancreatitis, fatty acids released from damaged fat bind calcium (saponification), causing hypocalcemia. Twitching and perioral numbness are signs of low calcium, which can progress to tetany and seizures.Checked against:Calcium Blood Test · MedlinePlus (NIH) (2024)
Answer
C · Serum calcium
18.Lab values & electrolytes
Answer: C · Request a new sample from the opposite arm before the dose is adjusted
Why this is the answer
Blood drawn from the infusion arm contains heparin from the drip, so the aPTT is falsely high. A sample from the other arm gives a true result. Changing the dose on a false result could cause clotting.Checked against:Partial Thromboplastin Time (PTT) Test · MedlinePlus (NIH) (2026)
Answer
C · Request a new sample from the opposite arm before the dose is adjusted